Thunderstorm Wind, Hancock
- When
- August 18, 3:00 AM EST
- Where
- Hancock County, 0.87 mi NE of Findlay
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.040, -83.640
Several trees were blown down.
A northern stream shortwave trough moved across the Great Lakes region. There was a warm and moist flow at the surface with modest mid level deep shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A northern stream shortwave trough moved across the Great Lakes region. There was a warm and moist flow at the surface with modest mid level deep shear. Several rounds and clusters of thunderstorm developed and moved across northern Ohio with damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 18, 3:00 AM EST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 400 AM EDT Sun Aug 18 2019 ...Scattered Thunderstorms Again Later Today...Isolated Strong to Severe Possible... .SYNOPSIS... At the surface a stationary boundary located just north of the lake will linger near the area over the next several days. A series of weak troughs will move along this feature bringing on and off chances for storms through the middle of this week. A cooler and drier weather pattern will follow for the end of the week. && .NEAR TERM /THROUGH MONDAY/... The main challenge with the forecast is the timing of convection, the evolution of convection, and the severe weather potential later today. The short term guidance and models have been struggling to capture the timing and overall progression of storm development in this westerly flow with individual impulses riding along the flow and interacting with a stalled frontal boundary just north of the area. We are seeing one impulse moving across western Ohio early this morning with a cluster or strong storms. Models show this to continue to develop clusters of storms throughout the morning across northern Ohio as it tracks towards the east-northeast. It may eventually make it into northwest Pennsylvania by 14z this morning. The main show we will be watching will be the next piece of energy moving out of the Midwest into lower Michigan by this afternoon. High-res models indicate a better potential for organized storms developing across our northwestern area with either a squall line or broken line of storms. Thermodynamics will be better this afternoon for a few severe storms with large hail up to quarter size and damaging wind gusts up to 65 mph. An isolated brief tornado threat can't be ruled out but the potential is very low. The storms will likely weaken by or after 00z this evening. There is low confidence on how the convection plays out for the rest of tonight. Some models continue another round of convection developing near the lake by 06z tonight and other models keep the weather relatively quiet for the rest of the night. Models do show another broken line of convection developing Monday afternoon across northern Ohio into northwest Pennsylvania. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... The surface cold front will make little progress southeast through our forecast area and slow down to a east-west oriented stationary front somewhere over our forecast area on Tuesday. The airmass south of the boundary will be favorable for thunderstorms, with dew point in the low 70s and temperatures expected to rise to the mid to upper 80s. MUCAPE will be around 2000 to 3000 J/kg. Wind shear is not expected to be very high, with only 15 to 25 knots of deep layer shear present on Tuesday. Am expecting disorganized convection to develop along and south of the stationary front with minor threats of severe weather and flooding if there is training of convection. Following Tuesday's convection, the stationary front is expected to lift north as a warm front as low pressure develops over the Midwest on Tuesday and propagates northeast across the Great Lakes and into Ontario by 12Z Wednesday. There will be potential for severe weather on Wednesday but it depends a lot on the timing of the cold front. Deep layer shear of 30 to 35 knots will allow for more organized convection to develop and if the cold front moves through our area in the evening, then there is potential for severe weather. && .LONG TERM /THURSDAY THROUGH SATURDAY/... High pressure will slowly build in from the northwest on Thursday and will be situated over our area on Friday. The airmass will be characterized by cooler and drier conditions with high temperatures in the mid to upper 70s and dew points in the upper 50s. High pressure will move on to our east on Saturday, which will induce warm southerly advection, though still keeping the drier air intact. && .AVIATION /06Z Sunday THROUGH Thursday/... Mostly VFR conditions can be expected during the next 24 to 30 hours with the exception around any scattered convection that impacts a TAF location. The best chance for brief drops in ceilings and visibilities will be in the mid to late afternoon. We have PROB30 groups covering this potential. Isolated strong convection can't be ruled out. Mostly quiet weather is expected again tonight. Winds will remain south to southwesterly 5 to 11 knots. Isolated gusty and erratic winds can be possible near any storm as well. OUTLOOK...Intervals of non-VFR possible primarily with thunderstorms possible Monday and again on Wednesday. && .MARINE... Generally west to southwest flow will persist over the lake through Monday morning with 5 to 10 knot winds increasing to 10 to 15 knots by Sunday evening. A cold front will move southeast across the lake on Monday afternoon, slowing down and becoming a west-east oriented stationary front just south of the lake Monday night into Tuesday. This will cause westerly winds on Monday morning to veer to easterly winds by Tuesday morning. Easterly winds are only expected to be around 5 knots or so through Tuesday. This stationary front will lift as a warm front Tuesday night, causing winds to veer to southerly Wednesday night and then to southwesterly by Wednesday morning. Another cold front is expected to move east across the lake on Wednesday afternoon, causing winds to veer more to the north by Wednesday night. Right now our forecast calls for 10 to 15 knots of northerly winds on Wednesday night through Thursday. However, with a warm lake and cold air advection, there's a good chance winds could overperform and thus result in higher waves. Wave heights will near Small Crafty Advisory criteria Wednesday into Thursday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Griffin NEAR TERM...Griffin SHORT TERM...Saunders LONG TERM...Saunders AVIATION...Griffin MARINE...Saunders
Hazardous Weather Outlook National Weather Service Cleveland OH 355 AM EDT Sun Aug 18 2019 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-190800- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 355 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. A few strong to severe thunderstorms may be possible this afternoon and evening across northern Ohio into northwest Pennsylvania. The best potential for severe weather will be across far northwest Ohio between 2 pm and 7 pm this afternoon. Large hail up to quarter size and damaging wind gusts up to 65 mph will be the main threats. An isolated tornado threat can't be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Cleveland OH
338 AM EDT Sun Aug 18 2019
OHZ017-180845-
Hancock-
338 AM EDT Sun Aug 18 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HANCOCK COUNTY...
At 337 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Pandora to near Waynesfield. Movement was
east at 35 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.
Locations impacted include...
Findlay, Fostoria, Bluffton, McComb, Arlington, Arcadia, Rawson,
Vanlue, Van Buren, Mount Blanchard, Benton Ridge, Jenera, Mount Cory
and Williamstown.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4117 8388 4116 8342 4106 8341 4100 8342
4099 8346 4095 8346 4095 8348 4091 8348
4090 8351 4082 8352 4082 8388
TIME...MOT...LOC 0737Z 247DEG 29KT 4097 8397 4053 8400
SaundersThe Cleveland radar (KCLE), 155 km away, was scanning. The volume nearest the first event began at 07:59 UTC.
55 thunderstorm wind, 9 hail. Local standard time, as filed.
Several trees were blown down.
A tree was blown down near Highway 224.
A large tree branch was blown down.
Several trees were blown down.
There were many large tree branches blown down.
A large tree was blown down on a fence and playground equipment.
Several trees and power lines were blown down.
A large tree was blown down onto an exterior garage on Haverhill Ave near Parma.
A tree was blown down on a fence on the west side of Cleveland.
A tree was blown down on Fairmount Blvd.
Several trees were blown down in Painesville.
Several trees and power liens were blown down on Dewey Road.
Several trees were blown down on Route 84 near Route 528 in Madison.
Several trees were blown down.
A large tree branch was snapped off.
Several trees were blown down.
A tree was blown down on to a car near Main Street. Several trees were blown down at Bunker Hille and Austinburg Road.
A large section of a tree was blown down on a house along with utility lines.
Several trees were blown down.
A tree was blown down in Conneaut.
A tree was blown down across power lines.
A tree was blown down on a house.
Nickel to quarter sized hail.
A tree was blown down on Kile Road.
A tree was blown down on a house on South Canal Street.
Several trees were blown down.
Several trees and power lines were blown down.
A couple trees and large branches were blown down.
Multiple large tree limbs were blown down.
A tree fell onto a house with damage. There were numerous reports of trees and power line blown down across the area.
A tree was down on the road.
A large tree was blown down onto an exterior garage. The structure collapsed onto several cars.
A large tree was blown down.
The ASOS weather station at the Akron Airport measured a wind gust of 56 knots.
There were several large tree branches blown down as well.
Numerous trees and branches were blown down. Quarter sized hail was also reported.
Numerous trees were reported blown down.
Several large trees were blown down on Eastwood Ave. There were at least two homes which had trees that fell on them.
Numerous trees were blown down and uprooted. There was a picture of a tree on a house.
A tree was blown down on power lines just west of the 422 Bypass.
Several trees were blown down.
There were numerous trees and power lines blown down across the township.
A portion of State Route 46 was closed because of multiple trees and power lines blown down near Mineral Ridge.
Numerous trees and utility wires were blown down across the area.
Several reports of trees and power lines blown down.
A street sign was ripped off and blown onto I-80.
A highway sign was damaged.
At least two trees were uprooted.
Seven trees were uprooted and six trees snapped near County Road 601, about 4 miles northeast of Ashland.
A large tree was blown down.
A tree was blown down on Johnstown Road near Vanatta Road.
A tree was blown down on Route 229 near Killbuck Road.
Several power lines were blown down.
Several trees were blown down.
There were several trees on power lines.
A tree was blown down on a house on Ferguson road.
There were numerous reports of wind damage to structures and trees. Several cars were damaged due to flying debris and falling trees..
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847587, 847588, 847589, 847592, 847762, 847595, 847723, 847724, 847725, 847727, 847728, 847729, 847730, 847924, 847731, 847732, 847923, 847733, 847734, 847735, 847736, 847737, 847575, 847738, 847927, 847739, 847740, 847576, 847741, 847742, 847743, 847744, 847745, 847746, 847763, 847577, 847578, 847581, 847582, 847747, and more.